Florida, 2008

Flash Flooding in Florida, November 14, 2008

November 14, 2008 · NWS TAE · 2 events in 1 county or zone

An area of slow-moving thunderstorms on the morning of the 14th produced torrential rainfall which resulted in flash flooding in and just south of Tallahassee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An area of slow-moving thunderstorms on the morning of the 14th produced torrential rainfall which resulted in flash flooding in and just south of Tallahassee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 14, 4:10 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Nov 14, 4:10 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 AM EST FRI NOV 14 2008

.SYNOPSIS...
THE 03 UTC REGIONAL SURFACE ANALYSIS SHOWED A STATIONARY FRONT
FROM THE SC COAST...THROUGH SOUTHWEST GA...AND ALONG THE GULF
COAST TO A LOW PRESSURE SYSTEM OFF THE TX COAST. VAPOR IMAGERY AND
UPPER AIR DATA SHOWED A DIGGING LONG WAVE TROUGH OVER THE CENTRAL
CONUS...AND A POTENT SHORT WAVE BEGINNING TO LIFT NORTHEASTWARD
OVER THE TX COAST. SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN
DEVELOPING OVER OUR AREA...WITH A FEW OF THESE STORMS ALREADY
EXHIBITING MARGINAL ROTATING UPDRAFTS AND IMPRESSIVE CLOUD TO
GROUND LIGHTNING. THE LATEST RUC INDICATES MUCAPE FROM 350 J/KG
OVER CENTRAL GA TO 1500 J/KG ALONG THE FL GULF COAST. THIS IS
RATHER IMPRESSIVE FOR THIS TIME OF YEAR.

&&

.SHORT TERM...
(TODAY THROUGH SUNDAY) THE 00 UTC NUMERICAL GUIDANCE SHEARS OUT
THE SOUTHERN STREAM SHORT WAVE (CURRENTLY OVER THE TX COAST) TODAY
AND TONIGHT AND THE LONG WAVE TROUGH CONTINUES TO DIG OVER THE
EASTERN CONUS. SOUTH WINDS AHEAD OF THIS TROUGH WILL LIFT THE
FRONTAL SYSTEM (CURRENTLY ALONG THE GULF COAST) NORTHWARD TODAY.
THE COMBINATION OF Q-G FORCING...INSTABILITY...AND RICH DEEP LAYER
MOISTURE WILL ALLOW FOR NUMEROUS SHOWERS AND THUNDERSTORMS TO
DEVELOP TODAY. SOME OF THE MOS AND RAW MODEL OUTPUT INDICATE THAT
THERE COULD BE A LULL IN THE RAIN THIS AFTERNOON AS THE FRONT
MOVES AWAY FROM OUR AREA...BUT WE ARE DOWNPLAYING THAT IDEA FOR
NOW AND KEEPING THE FORECAST SIMPLE. THE 0-6 KM VERTICAL WIND
SHEAR WILL LIKELY RANGE FROM 40 TO 50 KT...AND THE 0-1 KM VERTICAL
WIND SHEAR WILL LIKELY RANGE FROM 20 TO 25 KT. THESE
VALUES...COUPLED WITH AN UNUSUALLY MOIST AND UNSTABLE AIRMASS
(WITH MLCAPE EXCEEDING 1000 J/KG) FOR THIS TIME OF YEAR...COULD
SUPPORT SUPERCELL THUNDERSTORMS AND BOW ECHOES. THE MAIN SEVERE
THREAT WILL BE DAMAGING WINDS...BUT AN ISOLATED TORNADO OR TWO
ARE POSSIBLE AS WELL. DESPITE THE WARM AIR ALOFT...MARGINALLY
SEVERE HAIL WILL BE POSSIBLE IN STORMS WHERE THE UPDRAFTS ARE
ENHANCED. THE SEVERE WEATHER THREAT WILL LIKELY DIMINISH LATE
TONIGHT. THE RAIN WILL END FROM WEST TO EAST SATURDAY AS A STRONG
COLD FRONT MOVES SOUTHEAST ACROSS THE REGION.

.LONG TERM...
(SUNDAY NIGHT THROUGH FRIDAY) A FROST OR FREEZE EVENT IS POSSIBLE
LATE SUNDAY NIGHT INTO EARLY MONDAY. SURFACE RIDGING IN PLACE WILL
ALLOWS FOR A BETTER RADIATIONAL COOLING SETUP DURING THIS TIME
FRAME. MEX GUIDANCE FOR MONDAY MORNING IS ALSO BEGINNING TO DROP
NOW SHOWING WIDESPREAD MIDDLE 30S. BIAS CORRECTED GRIDS CONTINUE
TO SHOW EVEN COLDER TEMPS WITH WIDESPREAD LOWER TO MIDDLE 30S.
CURRENT THINKING IS FOR WIDESPREAD MIDDLE 30S WITH NORMALLY COLDER
INLAND LOCATIONS DROPPING TO AROUND 30F. ALONG THE IMMEDIATE COAST
AND FOR INLAND URBAN CENTERS MIDDLE AND UPPER 30S IS EXPECTED.
WITH THE LIGHTER WINDS...FROST IS A DEFINITE POSSIBILITY FOR MANY
LOCATIONS AND THOSE WITH SENSITIVE OUTDOOR VEGETATION SHOULD PAY
CLOSE ATTENTION TO FUTURE FORECAST INTO THE UPCOMING WEEKEND.

FAIR AND DRY CONDITIONS ARE ANTICIPATED THROUGH THE MID-WEEK PERIOD
AS HIGH PRESSURE IS RE-ENFORCED TUESDAY INTO WEDNESDAY IN THE WAKE
OF THE PASSAGE OF ANOTHER DRY COLD FRONT. THERE ARE SOME DIFFERENCES
IN THE GUIDANCE PACKAGES AS TO THE STRENGTH OF THE COLD AIR
ARRIVING BEHIND THIS SECOND FRONT...HOWEVER A COOLER THAN NORMAL
PERIOD SHOULD BE EXPECTED...ESPECIALLY AT NIGHT.

&&

.AVIATION...
VERY DIFFICULT TAF PACKAGE EARLY THIS MORNING AS SIGNIFICANT
CHANGES WILL OCCUR OVER THE PERIOD...WITH EACH CHANGE POSING ITS
OWN AVIATION HAZARD. TRYING TO CORRECTLY TIME EACH TRANSITION IS
BOUND TO BE A CHALLENGE AND THIS WILL REMAIN A LOW CONFIDENCE
FORECAST AFTER THE LATER MORNING HOURS TODAY. FIRST THINGS
FIRST...INTO THE MORNING HOURS WILL CONTINUE TO DEAL WITH A
WIDESPREAD LOW CIG EVENT WITH AREAS OF LOWER VIS AS WELL. ALL
TERMINALS WILL BE DEALING WITH AT LEAST PERIODS OF IFR CIGS/VIS
WITH MORE PREDOMINANT IFR/LIFR CONDITIONS FROM KTLH TO KABY AND
KVLD. ALSO WILL SEE OFF AND ON SHOWERS AND STORMS THROUGH THE
MORNING HOURS. THE ACTIVITY INITIALLY SHOULD BE CONCENTRATED FROM
KPFN TO KDHN AND KABY BUT THEN EXPANDING EASTWARD INTO THE
DAYLIGHT HOURS. IFR/LIFR CIGS LIKELY TO BE SLOW TO COME UP THIS
MORNING AS HAS BEEN THE CASE THE PAST SEVERAL DAYS. THERE ARE
INDICATIONS THAT THE BEST CHANCES FOR SHOWERS AND STORMS WILL
SHIFT NORTH OF KDHN AND KABY DURING THE AFTERNOON HOURS.
CONFIDENCE IS NOT HIGH ON THIS EVOLUTION BUT WILL ALLOW CONDITIONS
TO IMPROVE TO MVFR AFTER NOON WITH MORE WIDELY SCT CONVECTION AS
OPPOSED TO THE SCT-NMRS ACTIVITY IN THE MORNING. STRONG UPPER
LEVEL DYNAMICS AND AN ASSOCIATED SURFACE COLD FRONT APPROACHING
FROM THE WEST FRIDAY EVENING INTO THE OVERNIGHT HOURS WILL BRING
HIGHER CHANCES FOR THUNDERSTORMS BACK TO THE TERMINALS WITH THE
POTENTIAL FOR A CLUSTER OF STRONG TO SEVERE STORMS PROGRESSING
EASTWARD THROUGH THE NIGHT.

&&

.MARINE...
A SMALL CRAFT ADVISORY EVENT IS LOOKING LIKELY FOR SATURDAY
AFTERNOON THROUGH EARLY SUNDAY.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE NOT EXPECTED THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  79  66  71  36  60 /  70  50  60  10   0
PANAMA CITY  79  65  71  42  61 /  70  50  50  10   0
DOTHAN       79  61  67  36  59 /  70  60  50  10   0
ALBANY       79  62  68  36  59 /  80  50  60  10   0
VALDOSTA     79  65  72  39  60 /  70  50  60  10   0
CROSS CITY   80  66  77  39  63 /  50  40  60  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

LONG TERM/AVIATION...MROCZKA
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Nov 14, 4:27 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 AM EST FRI NOV 14 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-150930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
427 AM EST FRI NOV 14 2008 /327 AM CST FRI NOV 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION TODAY
AND TONIGHT...AHEAD OF AN APPROACHING COLD FRONT. A FEW OF THESE
STORMS COULD BE SEVERE...WITH DAMAGING WINDS...FREQUENT
LIGHTNING...AND VERY HEAVY RAIN. AN ISOLATED TORNADO OR TWO IS
ALSO POSSIBLE...AS WELL AS LARGE HAIL. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING RAINFALL AMOUNTS OF 2 TO 4 INCHES...WHICH COULD
CAUSE LOCAL FLOODING OF LOW-LYING ROADS AND POOR DRAINAGE AREAS.
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE BEACHES
OF THE FLORIDA PANHANDLE AND BIG BEND. PATCHY DENSE FOG IS
POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE RAIN WILL END FROM WEST TO EAST SATURDAY AS A STRONG COLD
FRONT MOVES THROUGH. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED
SATURDAY AFTERNOON AND SATURDAY NIGHT BEHIND THE COLD FRONT. A
FREEZE IS POSSIBLE MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IS A SEVERE THUNDERSTORM OR TORNADO
WATCH IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The radar

The Tallahassee radar (KTLH), 5 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Leon

When
November 14, 9:55 AM EST to 10:55 AM EST
Where
Leon County, 0.56 mi SSW of Fsu Campbell Stadium
Cause
Heavy Rain
Reported by
Public
Coordinates
30.433, -84.305

One to two feet of water was observed flowing across Airport Drive. One vehicle stalled while attempting to drive through the high water. The driver escaped unharmed.

Flash Flood, Leon

When
November 14, 10:00 AM EST to 11:00 AM EST
Where
Leon County, 0.5 mi SW of Springsax Park to 0.53 mi SW of Springsax Park
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.405, -84.306

Two feet of water covered a portion of Spring Hill Road south of Springsax Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141150, 141151.